Alert archive / New York / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 48, NWS New York, NY
NWS New York, NY issued this severe thunderstorm warning at Aug 11, 2004, 2:22 PM EDT for Putnam County, New York. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 11, 2004, 2:22 PM EDT (18:22 UTC)
- Expired
- Aug 11, 2004, 3:15 PM EDT
- In force
- 53 min
- Issued by
- NWS New York, NY
- Area
- Whole counties
County Putnam County, NY
The radar
The Brookhaven radar (KOKX), 97 km from the middle of the area, began a volume at 18:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 11, 12:55 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 6.4 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1077 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 599 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 130 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KOKX 111822 RRA SVROKX NYC079-111915- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING...RETRANSMISSION NATIONAL WEATHER SERVICE UPTON NY 217 PM EDT WED AUG 11 2004 THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... PUTNAM COUNTY IN SOUTHEAST NEW YORK * UNTIL 315 PM EDT * AT 218 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES WEST OF MAHOPAC...MOVING NORTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... 7 MILES SOUTHEAST OF FAHNESTOCK STATE PARK AROUND 225 PM MAHOPAC AROUND 230 PM CARMEL AROUND 235 PM LAKE CARMEL AND 7 MILES SOUTHEAST OF FARMER MILLS AROUND 240 PM BREWSTER AROUND 245 PM 5 MILES SOUTHEAST OF PATTERSON AROUND 255 PM IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE DAMAGING HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. $$ REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN UPTON NY. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM WEDNESDAY EVENING FOR SOUTHERN CONNECTICUT AND NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK. LAT...LON 4145 7395 4130 7386 4139 7349 4154 7359
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 9:40 AM EDT, 4 hours 42 minutes earlier.
Area forecast discussion, Aug 11, 9:40 AM EDT, 4 hours 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE UPTON NY 940 AM EDT WED AUG 11 2004 .SHORT TERM (THIS AFTERNOON THROUGH TONIGHT)... OTHER THAN TO DELETE SOME MORNING REFERENCES TO THE PACKAGE... BELIEVE IT BEST TO KEEP EVERYTHING AS IS. TIMING OF SHOWERS COMING IN THIS AFTERNOON IS DIFFICULT AT BEST WITH LINES EXPECTED TO DEVELOP WELL WEST OF THE METRO AREA AND THEN MOVE IN. STILL LOOKING FOR THE POSSIBILITY OF SEVERE OR NEAR SEVERE FOR THE WESTERN HALF OF THE CWA. THIS IS LINE WITH SPC THINKING AND COVERED BY A SPS AT THE PRESENT TIME. ALL THIS ACTIVITY WITH AND IN ADVANCE OF A FRONTAL BOUNDARY ALONG THE APPALACHIANS THAT WILL DRIFT EVER SO SLOWLY EASTWARD. AS SUCH POPS WILL REMAIN IN THE FORECAST FOR TONIGHT AND THEN SOME. && .LONG TERM (THURSDAY THROUGH TUESDAY)... WESTERN ATLANTIC RIDGE BUILDS SLIGHTLY WEST ON THURSDAY AS UPPER FLOW AMPLIFIES WHICH WILL ALLOW THE STALLING FRONT TO POSSIBLY RETROGRADE FARTHER INLAND. WITH THIS IN MIND HAVE BUMPED POP UP TO LIKELY OVER WESTERN SECTIONS CLOSEST TO THE FRONT AND DROPPED THEM TO LOWER CHANCE OVER EASTERN LONG ISLAND WHICH HAS MISSED OUT FOR THE MOST PART IN RECENT HEAVY PRECIPITATION EVENTS DUE TO MARINE INFLUENCE. LOCALLY HEAVY RAIN POSSIBLE THURSDAY NIGHT AS WESTERN SECTIONS COME UNDER THE INFLUENCE OF RIGHT REAR QUADRANT OF 90KT JET STREAK PASSING THROUGH WESTERN NEW YORK STATE. IN ADDITION LOOKING AT STRONG SHORTWAVE PASSING OVER THE AREA AND GOOD INFLOW OF ATLANTIC MOISTURE. PRECIPITABLE H20 VALUES EXPECTED TO NEAR 1.75 INCHES. THEREAFTER..STILL A GOOD DEAL OF UNCERTAINTY FROM LATER FRIDAY INTO THIS WEEKEND AS WE DEAL WITH POSSIBLE IMPACT OF THE EXTRATROPICAL REMNANTS OF BONNIE AND CHARLEY. ANOTHER CHANCE FOR HEAVY RAIN MAY COME FRIDAY AFTERNOON AND EVENING AS REMNANT OF BONNIE MERGES WITH FRONT AND TRACKS JUST WEST OF THE AREA...THEN AGAIN SATURDAY AFTERNOON/NIGHT AS CHARLEY BECOMES EXTRATROPICAL AND PASSES DIRECTLY OVER THE AREA PER TPC FORECAST. THIS IS NOT BEING REFLECTED IN OUR GRIDS AT THIS TIME AND THUS WE NEED SOME MAJOR OVERHAUL AT THIS TIME. THE 5 AM TPC FORECAST FOR CHARLEY FOLLOWS MUCH THE SAME PATH AS THE PREVIOUS FORECAST UP THE EASTERN SEABOARD BUT IS IS MUCH FASTER (TO THE TUNE OF 36 HOURS)...BRINGING THE CENTER DIRECTLY OVER NYC SATURDAY EVENING WHILE BECOMING EXTRATROPICAL. && .HYDROLOGY... BASIN AVERAGE RAINFALL NEXT 24 HRS 1/4 TO AROUND 1/2 INCHES WITH LOCALLY HIGHER AMOUNTS POSSIBLE. THIS IS NOT EXPECTED TO CAUSE ANY FLOODING PROBLEMS OF CONSEQUENCE. HOWEVER...IN THE LONGER TERM WITH THE TWO TROPICAL SYSTEM COMING INTO PLAY...THE THREAT OF HEAVY RAIN IS VERY REAL. AS SUCH AN ESF HAS ALREADY BEEN ISSUED TO ADDRESS THIS. && .AVIATION...MVFR CIGS IN STRATUS AT MOST LOCATIONS THRU 15Z. THE STRATUS SHOULD THEN LIFT TO VFR...ALTHOUGH SOME SPOTS NEAR THE SHORE MAY HOLD ONTO MVFR CIGS LONGER. SCATTERED SHOWERS AND THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING AS A COLD FRONT APPROACHES SLOWLY FROM THE WEST. && .MARINE... WILL CONTINUE SMALL CRAFT ADVISORY ON THE OCEAN AS SEAS REMAIN AROUND 5 FEET. WINDS MAY ALSO APPROACH WIND CRITERIA ON GUSTS. THEREAFTER...WE ARE LOOKING FOR GALES BECOMING POSSIBLE LATE FRIDAY AS REMNANT OF BONNIE FORECAST TO TRACK JUST WEST OF THE AREA. GALE OR TROPICAL STORM CONDITIONS POSSIBLE SATURDAY AFTERNOON/EVENING AS CHARLEY BECOMES EXTRATROPICAL AND TRACKS OVER THE AREA. SEE LATEST TPC ADVISORIES FOR DETAILS. && .OKX WATCHES/WARNINGS/ADVISORIES... CT...NONE. NJ...NONE. NY...NONE. MARINE...SMALL CRAFT ADVISORY ANZ350-353-355. &&
Hazardous weather outlook, Aug 11, 5:07 AM EDT, 9 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED OUTLOOK FOR DAYS 2-7... NATIONAL WEATHER SERVICE UPTON NY 507 AM EDT WED AUG 11 2004 CTZ005>012-NJZ002>006-011-NYZ067>081-111000- BERGEN NJ-BRONX NY-EASTERN PASSAIC NJ-ESSEX NJ-HUDSON NJ- KINGS (BROOKLYN) NY-NASSAU NY-NEW YORK (MANHATTAN) NY- NORTHEAST SUFFOLK NY-NORTHERN FAIRFIELD CT-NORTHERN MIDDLESEX CT- NORTHERN NEW HAVEN CT-NORTHERN NEW LONDON CT-NORTHERN WESTCHESTER NY- NORTHWEST SUFFOLK NY-ORANGE NY-PUTNAM NY-QUEENS NY- RICHMOND (STATEN IS.) NY-ROCKLAND NY-SOUTHEAST SUFFOLK NY- SOUTHERN FAIRFIELD CT-SOUTHERN MIDDLESEX CT-SOUTHERN NEW HAVEN CT- SOUTHERN NEW LONDON CT-SOUTHERN WESTCHESTER NY-SOUTHWEST SUFFOLK NY- UNION NJ-WESTERN PASSAIC NJ- 507 AM EDT WED AUG 11 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK... NORTHEAST NEW JERSEY AND SOUTHERN CONNECTICUT. .DAY ONE...TODAY AND TONIGHT... SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP OUT AHEAD OF AN APPROACHING COLD FRONT THIS AFTERNOON AND CONTINUE INTO THIS EVENING. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORM DEVELOPMENT ACROSS MOST OF THE REGION...WITH THE BEST CHANCE BEING FOR AREAS WEST OF THE HUDSON RIVER. THE MAIN SEVERE WEATHER THREATS FOR TODAY ARE DAMAGING WINDS...LARGE HAIL AND LOCALLY HEAVY RAINS. A SMALL CRAFT ADVISORY CONTINUES IN EFFECT FOR ROUGH SEAS ON THE OCEAN WATERS SOUTH OF LONG ISLAND. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... THERE IS THE POTENTIAL FOR SEVERAL PERIODS OF HEAVY RAINFALL BEGINNING THURSDAY NIGHT AND CONTINUING INTO SATURDAY NIGHT. ANOTHER COLD FRONT WILL APPROACH THE REGION THURSDAY NIGHT. THIS FRONT WILL SLOW DOWN AND THEN LIKELY STALL IN THE REGION LATE THURSDAY...ALONG WITH THE POSSIBILITY OF HEAVY RAINS ALONG THE FRONT AS A MOISTURE FEED ORIGINATING FROM THE TROPICS SETS UP ACROSS THE EASTERN U.S. EPISODE NUMBER 2 IS LIKELY TO ARRIVE LATE FRIDAY AS THE REMNANTS OF TROPICAL STORM BONNIE RIDES UP ALONG THE FRONT. IN ADDITION...THE LATEST FORECASTS FROM THE TROPICAL PREDICTION CENTER INDICATE THAT TROPICAL STORM CHARLEY MAY ALSO MOVE NEAR THE REGION LATE SATURDAY AND INTO SATURDAY NIGHT. THIS COULD ALSO BRING POTENTIALLY HEAVY RAINS TO THE REGION. GUSTY WINDS COULD ALSO ACCOMPANY CHARLEYS ARRIVAL...DEPENDING ON THE ACTUAL TRACK OF CHARLEY AND THE INTENSITY WHEN IT ARRIVES. PLEASE REFER TO THE LATEST FORECASTS FROM THE TROPICAL PREDICTION CENTER REGARDING BONNIE AND CHARLEY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY LATER TODAY FOR SEVERE WEATHER. SPOTTERS SHOULD ALSO BE ALERT FOR POSSIBLE ACTIVATIONS TOWARD THE END OF THE WEEK. REYNOLDS
In the hours before
Special weather statement, Aug 11, 1:01 PM EDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 101 PM EDT WED AUG 11 2004 NYZ067-111730- EAST CENTRAL ORANGE- 101 PM EDT WED AUG 11 2004 AT 101 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR IN UPTON NY HAS DETECTED A DEVELOPING LINE OF THUNDERSTORMS OVER HIGHLAND MILLS...MOVING NORTHEAST AT 30 MPH. BASED ON THIS MOVEMENT...THE THUNDERSTORM SHOULD BE IN THE VICINITY OF... FIRTHCLIFFE...VAILS GATE AROUND 110 PM... CORNWALL ON HUDSON...NEW WINDSOR AROUND 115 PM... NEWBURGH AROUND 120 PM... FREQUENT CLOUD TO GROUND LIGHTNING HAS BEEN OBSERVED WITH THESE STORMS. HEAVY RAINS FROM THIS SLOW MOVING THUNDERSTORM MAY FLOOD LOW LYING AND POOR DRAINAGE AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS. JST
Special weather statement, Aug 11, 1:23 PM EDT, 59 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 123 PM EDT WED AUG 11 2004 NJZ002>005-011-NYZ069-111830- BERGEN-ESSEX-PASSAIC-UNION-SOUTHERN ROCKLAND- 123 PM EDT WED AUG 11 2004 AT 123 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR IN UPTON NY HAS DETECTED AN AREA OF THUNDERSTORMS ALONG A LINE EXTENDING FROM WEST MILFORD TO 10 MILES NORTHWEST OF NEW PROVIDENCE TO 20 MILES SOUTHWEST OF BERKELEY HEIGHTS...MOVING EAST AT 15 MPH. THUNDERSTORMS SHOULD BE IN THE VICINITY OF... BUTLER AROUND 130 PM... RINGWOOD...WANAQUE...BLOOMINGDALE AROUND 135 PM... STONETOWN AROUND 140 PM... SMALL HAIL AND STRONG WIND GUSTS CAN BE EXPECTED WITH THESE STORMS. FREQUENT CLOUD TO GROUND LIGHTNING HAS BEEN OBSERVED WITH THESE STORMS. A SEVERE THUNDERSTORM WATCH IS IN EFFECT. THESE STORMS HAVE ALREADY PRODUCED SEVERE WEATHER IN WESTERN NEW JERSEY AND THAY HAVE A POTENTIAL TO DO THE SAME IN NORTHEASTERN NEW JERSEY. HEAVY RAINS FROM THIS SLOW MOVING THUNDERSTORM MAY FLOOD LOW LYING AND POOR DRAINAGE AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS.
Special weather statement, Aug 11, 1:39 PM EDT, 43 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 139 PM EDT WED AUG 11 2004 NJZ002>006-011-111900- BERGEN-ESSEX-HUDSON-PASSAIC-UNION- 139 PM EDT WED AUG 11 2004 AT 139 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR IN UPTON NY HAS DETECTED AN AREA OF THUNDERSTORMS ALONG A LINE EXTENDING FROM 3 MILES SOUTH OF CHARLOTTESBURG TO 4 MILES WEST OF LIVINGSTON TO 12 MILES WEST OF BERKELEY HEIGHTS...MOVING EAST AT 15 MPH. THUNDERSTORMS SHOULD BE IN THE VICINITY OF... BLOOMINGDALE AROUND 145 PM... WANAQUE...WEST CALDWELL...ROSELAND...FAIRFIELD AROUND 150 PM... FREQUENT CLOUD TO GROUND LIGHTNING HAS BEEN OBSERVED WITH THESE STORMS. HEAVY RAINS FROM THIS SLOW MOVING THUNDERSTORM MAY FLOOD LOW LYING AND POOR DRAINAGE AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS.
Special weather statement, Aug 11, 2:07 PM EDT, 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 207 PM EDT WED AUG 11 2004 CTZ005-NYZ068>070-111900- EASTERN PUTNAM-SOUTHEASTERN ROCKLAND-NORTHERN WESTCHESTER-NORTH CENTRAL FAIRFIELD- 207 PM EDT WED AUG 11 2004 AT 207 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR IN UPTON NY HAS DETECTED AN AREA OF THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES NORTHEAST OF FARMER MILLS TO NYACK...MOVING NORTHEAST AT 35 MPH. THUNDERSTORMS SHOULD BE IN THE VICINITY OF... YORKTOWN HEIGHTS...THORNWOOD...PLEASANTVILLE...MAHOPAC AROUND 215 PM... LAKE CARMEL AROUND 220 PM... FREQUENT CLOUD TO GROUND LIGHTNING HAS BEEN OBSERVED WITH THESE STORMS. HEAVY RAINS FROM THIS SLOW MOVING THUNDERSTORM MAY FLOOD LOW LYING AND POOR DRAINAGE AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS.
The office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 1:34 PM EDT | Severe Thunderstorm Warning | OKX | Orange, Rockland | 26 min |
| Aug 11, 2:17 PM EDT | Severe Thunderstorm Warning | OKX | Putnam | 58 min |
| Aug 11, 2:35 PM EDT | Severe Thunderstorm Warning | OKX | Bronx, New York | 25 min |
| Aug 11, 2:45 PM EDT | Severe Thunderstorm Warning | OKX | Westchester | 45 min |
| Aug 11, 2:48 PM EDT | Special Marine Warning | OKX | 57 min | |
| Aug 11, 3:12 PM EDT | Special Marine Warning | OKX | 48 min | |
| Aug 11, 3:59 PM EDT | Flash Flood Warning | OKX | Kings, Queens | 3 hr |
| Aug 11, 4:05 PM EDT | Special Marine Warning | OKX | 55 min | |
| Aug 11, 4:36 PM EDT | Flash Flood Warning | OKX | Nassau | 114 min |
| Aug 11, 4:59 PM EDT | Special Marine Warning | OKX | 61 min | |
| Aug 11, 6:12 PM EDT | Special Marine Warning | OKX | 63 min | |
| Aug 11, 6:18 PM EDT | Flash Flood Warning | OKX | Kings, Queens | 3 hr |
| Aug 11, 6:25 PM EDT | Special Marine Warning | OKX | 65 min | |
| Aug 11, 7:11 PM EDT | Special Marine Warning | OKX | 64 min |
Nearby
Severe Thunderstorm Warnings in New York, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.